Alert archive / Ohio / Flash Flood Warnings in 2001

Flash Flood Warning 22, NWS Wilmington, OH

July 18, 2001Bracken County, Kentucky; Adams County, Brown County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 18, 2001, 2:10 AM EDT for Bracken County, Kentucky; Adams County, Brown County, Ohio. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2001, 2:10 AM EDT (06:10 UTC)
Expired
Jul 18, 2001, 4:00 AM EDT
In force
110 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Bracken County, KY, Adams County, OH, Brown County, OH

The radar

The Cincinnati radar (KILN), 66 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 180611
FFWILN
KYC023-OHC001-015-180800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
210 AM EDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BRACKEN COUNTY IN KENTUCKY...
  ADAMS COUNTY IN OHIO...
  BROWN COUNTY IN OHIO...

* UNTIL 400 AM EDT...

* AT 210 AM EDT...DOPPLER RADAR SHOWED A LINE OF 
THUNDERSTORMS...CONTAINING TORRENTIAL RAIN...MOVING SLOWLY SOUTH 
ACROSS THE AREA. THESE THUNDERSTORMS HAVE DROPPED 2 TO 3 INCHES OF 
RAIN ACROSS THE WARNED AREA IN THE LAST 2 HOURS...AND AN ADDITIONAL 
1 TO 2 INCHES OF RAIN IS POSSIBLE THROUGH 4 AM EDT.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  WEST UNION...
  SEAMAN...
  RIPLEY...
  MANCHESTER...
  GEORGETOWN...
  ABERDEEN...
  BROOKSVILLE...
  AUGUSTA...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 9:37 PM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 17, 9:37 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
937 PM EDT TUE JUL 17 2001

CONVECTION ACROSS THE CWFA THIS EVE HAS BEEN RATHER STRONGLY
FORCED...WITH NICE DPVA IN THE MID/UPPER LVLS AND RATHER ROBUST LLVL
WAA.  FOR THE PAST FEW HOURS...ACTIVITY HAS BEEN FOCUSED ALONG
MESOSCALE BNDRY DRAPED OVER SW OHIO AND EAST CENTRAL INDIANA.
PWAT ON 00Z SOUNDING OVER 2 INCHES (2.04)...AND HV SEEN INCREASINGLY
EFFICIENT RAINERS INCLUDING A MEASUREMENT OF 4+ INCHES IN ADAMS
COUNTY IN 90 MINUTES.  VERY DRY ANTECEDENT CONDS HV KEPT FLOOD
THREAT DOWN SO FAR...BUT NOT REAL COMFORTABLE WITH HOW ACTIVITY IF
BEGINNING TO TRAIN UP.  WL BE CONSIDERING FFA THROUGH 10-1030 PM.
A
REST OF PREV FCST STILL LKS GOOD.

.ILN...NONE.

JOHNSTONE

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:00 PM EDTSevere Thunderstorm WarningILNFairfield60 min
Jul 17, 8:36 PM EDTSevere Thunderstorm WarningILNClermont54 min
Jul 17, 9:30 PM EDTFlash Flood WarningILNAdams, Brown2 hr
Jul 17, 9:30 PM EDTSevere Thunderstorm WarningILNBrown, Clermont45 min
Jul 17, 11:38 PM EDTFlash Flood WarningILNButler, Clermont, Preble, Warren4 hr
Jul 17, 11:50 PM EDTSevere Thunderstorm WarningILNButler40 min
Jul 18, 12:05 AM EDTSevere Thunderstorm WarningILNClermont55 min
Jul 18, 12:09 AM EDTSevere Thunderstorm WarningILNHamilton36 min

Nearby

Flash Flood Warnings in Ohio, 2001Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.